Alabama, 2021

Flash Flood and Hail in Alabama, June 11 to 13, 2021

June 11 to 13, 2021 · NWS BMX · 11 events in 6 counties and zones

The upper air pattern transitioned from west to northwest flow across Alabama during this time period. 8 inches combined with increasing mid level lapse rates to create favorbale conditions for heavy rainfall and strong thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The upper air pattern transitioned from west to northwest flow across Alabama during this time period. Deep moisture with PWAT's above 1.8 inches combined with increasing mid level lapse rates to create favorbale conditions for heavy rainfall and strong thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 11, 5:32 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 11, 5:32 AM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
632 AM CDT Fri Jun 11 2021

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0330 AM CDT Fri Jun 11 2021/

Through Saturday.

The broad mid to upper level troughing centered over the Ohio Valley
will continue to slowly slide eastward today. However, we remain in
a very wet pattern through Saturday. Today's rain chances chances
look to be the highest of the next 2 days and already are being
realized with convection in northern MS. Showers and storms will
continue to build and develop this morning and into the afternoon
across northern MS and AL and then slide east-southeast through the
day. Will once again go with well above normal rain chances for the
area. We will need to monitor any training through the morning and
into the afternoon as convection increases across the area. Added in
the threat to HWO for the west, but will hold off on a Flash Flood
Watch as activity, while widespread, may only result in locally
heavy rainfall totals. Coverage decreases in the evening, but
isolated to scattered showers/storms will remain possible as they
have for the past week. The next round should be further south on
Saturday, with the highest rain chances across the souther counties.

16

.LONG TERM...
/Updated at 0330 AM CDT Fri Jun 11 2021/

Sunday through Thursday.

A mid- to upper-level ridge will increase its prominence across
the western CONUS Sunday and into early next week. Medium-range
guidance suggests H5 heights ~600 dam near the Colorado Rockies by
Tuesday. Meanwhile, the amplifying jet stream will feature a
strong longwave trough across Quebec and Ontario before rotating
into the Northeast by mid next week. With these extensive synoptic
feature in play in place to our west and to our north, antecedent
weaknesses aloft across the Southeast will continue slowly
displace toward the Gulf Coast and FL Peninsula on Sunday. This
will coincide with transition to northerly flow across Central AL
and decreasing diurnally-driven convective rain chances as lower
tropospheric moisture content settles over the Deep South. Best
PoPs are across the southern forecast area for Sunday due to
proximity to better moisture and the lingering, elongated upper-
level trough stretched along the northern Gulf Coast. This sort of
PoP trend is expected to persist for much of the extended
forecast period as we remain in a relatively slow moving pattern
across the CONUS, generally speaking. Temperatures will be a
trade off as drier air will help increase diurnal temperature
ranges. Highs in the upper 80s to lower 90s are expected through
Wednesday. Throughout this time daily convective activity should
remain maximized near the I-10 corridor where the sea breeze will
foster showers/thunderstorms along an axis of relatively high
theta-e content positioned along the Gulf Coast.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Low clouds and scattered showers out there this morning. Impact
wise the activity has held off at most sites. Look for the clouds
to lift and we will see more activity blossom through the morning
and into the afternoon, with showers/storms becoming widespread
once again. Impacts will be most felt by the showers/storms
briefly as activity will move fairly briskly from west to east.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues. Also KTOI has

16

&&

.FIRE WEATHER...

Relative humidity values remain quite elevated for the next couple
of days with scattered to numerous showers and thunderstorms,
mainly during the afternoons. Depending on the rain coverage,
patchy fog will be possible each night. West-southwest 20 ft winds
are expected today at 5-10 mph. Winds become more northwesterly
by Saturday. A decreasing moisture trend is expected Sunday and
early next week. This will decrease overall rain chances and
allow for warmer afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     86  69  91  69  91 /  80  40  40  10  20
Anniston    85  71  90  70  90 /  80  50  50  10  20
Birmingham  85  71  90  71  91 /  80  50  50  20  20
Tuscaloosa  85  71  91  72  92 /  80  50  50  20  30
Calera      84  71  90  72  91 /  80  50  50  20  20
Auburn      83  71  87  71  89 /  80  60  60  20  20
Montgomery  89  72  92  72  93 /  80  60  60  20  30
Troy        88  71  90  72  92 /  80  60  70  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 11, 7:07 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
807 AM CDT Fri Jun 11 2021

ALZ011>015-017>050-121615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
807 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Numerous showers and thunderstorms will impact Central Alabama
through the evening hours. With heavy downpours at times and storms
moving over already saturated ground, there will be a chance for
localized flooding across northern and central portions of Central
Alabama.

Minor flooding is expected to develop along the Tombigbee River
basin today. Please see river flood statements for specific details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor flooding is expected to continue along portions of the
Tombigbee River basin on through at least Tuesday. Please see river
flood statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The Columbus AFB radar (KGWX), 72 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Tuscaloosa

When
June 11, 10:00 AM CST to 1:00 PM CST
Where
Tuscaloosa County, 0.9 mi SE of New Lexington to 2.36 mi N of Kellerman
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.560, -87.660

Several roads flooded and impassable across northern Tuscaloosa County. The flooded roads include Highway 171 near Mormon Road, Homeplace Road, Jackson Trace Road, and several roads in the town of New Lexington.

Thunderstorm Wind, Autauga

When
June 12, 1:37 PM CST to 1:38 PM CST
Where
Autauga County, 2.36 mi N of Statesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.504, -86.851

Several trees uprooted across County Road 1 near Fig Tree Drive.

Thunderstorm Wind, Walker

When
June 12, 3:21 PM CST to 3:22 PM CST
Where
Walker County, 2.19 mi NW of Gamble
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.903, -87.356

Several trees uprooted and power lines downed along Highway 5.

Thunderstorm Wind, Tuscaloosa

When
June 12, 4:20 PM CST to 4:21 PM CST
Where
Tuscaloosa County, 3.98 mi SSW of Sterling
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
33.501, -87.617

Several trees uprooted and power lines downed along Walter Shirley Road.

Thunderstorm Wind, Greene

When
June 12, 5:00 PM CST to 5:01 PM CST
Where
Greene County, Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.000, -87.780

Several trees uprooted in the town of Knoxville.

Thunderstorm Wind, Chambers

When
June 12, 5:53 PM CST to 5:54 PM CST
Where
Chambers County, 2.86 mi NW of Cusseta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.814, -85.309

Several trees uprooted along County Road 187 near the intersection of County Road 84.

Thunderstorm Wind, Walker

When
June 13, 12:22 PM CST to 12:23 PM CST
Where
Walker County, Eldridge
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
33.920, -87.620

Trees uprooted and power lines downed in the town of Eldridge.

Thunderstorm Wind, Fayette

When
June 13, 12:26 PM CST to 12:27 PM CST
Where
Fayette County, 5.6 mi SSW of Bankston
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
33.592, -87.706

Trees uprooted and power lines downed along Vick Road.

Thunderstorm Wind, Autauga

When
June 13, 12:34 PM CST to 12:35 PM CST
Where
Autauga County, 93.32 mi NNW of Vine Hill
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
33.850, -87.588

Trees uprooted and power lines downed along Highway 63.

Hail, Tuscaloosa

When
June 13, 1:46 PM CST to 1:47 PM CST
Where
Tuscaloosa County, 0.9 mi NE of Cottondale
Measured
0.88 in hail
Reported by
Public
Coordinates
33.190, -87.440

Nickel size hail east of Cottondale.

Thunderstorm Wind, Walker

When
June 13, 1:56 PM CST to 1:57 PM CST
Where
Walker County, 1.5 mi SSE of Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.910, -87.440

Several trees uprooted and power lines downed along Saragossa Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967343, 967634, 967638, 967637, 970535, 967636, 967640, 967642, 967641, 967643, 967639.